Kansas, 2008

Flooding in Kansas, August 24, 2008

August 24, 2008 · NWS ICT · 2 events in 2 counties and zones

A thunderstorm complex across north Central Kansas dropped south into Central Kansas during the early morning hours of August 24th, 2008. This complex lead to back-building storms, which lead to some flooded roadways across portions of Central Kansas during the early morning hours of August 24th, 2008.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300
Crop damage
$200
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A thunderstorm complex across north Central Kansas dropped south into Central Kansas during the early morning hours of August 24th, 2008. This complex lead to back-building storms, which lead to some flooded roadways across portions of Central Kansas during the early morning hours of August 24th, 2008.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at Aug 24, 6:00 AM CST, 1 hour 30 minutes earlier.

Area forecast discussion, Aug 24, 6:00 AM CST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
700 AM CDT SUN AUG 24 2008

.AVIATION...12Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU
THE MAIN CONCERN THIS MORNING WILL BE THE THUNDERSTORM COMPLEX IN
CENTRAL KANSAS AND THE TIMING OF WHEN THAT COMPLEX OF STORMS WILL
DISSIPATE THIS MORNING. LATEST RADAR/RUC ANALYSIS WAS SHOWING GOOD
ISENTROPIC ASCENT BETWEEN 310-315K CONTINUING TO PUSH INTO CENTRAL
KANSAS WHICH IS ALLOWING FOR THE MCS TO BACKBUILD OVER THE AREA.
THIS WILL LEAD TO MORE THUNDERSTORMS MOVING ACROSS THE RUSSELL AND
SALINA TAF SITES THIS MORNING. THIS COMPLEX SHOULD EVENTUALLY
WEAKEN AND DISSIPATE BY MIDDAY. AS A RESULT...CEILINGS SHOULD
GRADUALLY RISE FROM MVFR (1-2KFT) TO VFR BY AROUND 15Z. THE
VISIBILITY SHOULD ALSO INCREASE FROM 3SM TO 6SM BY AROUND 15Z AS
WELL. THE REMAINDER OF THE AREA...SHOULD SEE VFR CONDITIONS
THROUGH THE DAY WITH MAINLY EASTERLY FLOW AROUND 10KTS.

COX
&&

.PREV DISCUSSION... /ISSUED 402 AM CDT SUN AUG 24 2008/

DISCUSSION...CORRECTED

TODAY:
CONVECTIVE CLUSTER DEVELOPED SAT NIGHT OVER EXTREME SC NEBRASKA & NW/NC
KS IN REGION OF DEEP ISENTROPIC ASCENT INDUCED BY LARGE INVERTED 925-850
MB RIDGE SPREADING S FROM THE NRN PLAINS. WITH LOW-LEVEL JET GRADUALLY
INCREASING FROM NW OK TO WRN KS INDUCING RICHER LOWER-DECK MOISTURE TO
MIGRATE A LITTLE QUICKER INTO THE MCS THAT HAS RESULTED...HAVE OPTED TO
RETAIN 30-40% POPS ALONG THE W-NW CORRIDOR OF CWA FOR THIS MORNING. WILL
NEED TO MONITOR BEHAVIOR OF MCS CLOSELY AS ALL FACETS OF FORECAST ACROSS
ESPECIALLY C KS HINGE ON HOW IT EVOLVES. LITTLE DOUBT THAT CONVECTIVE
DEBRIS WILL THROW A FEW KNUCKLEBALLS AT MAX TEMPS. FOR NOW HAVE LOWERED
C KS HIGHS TO 85F. WITH STRONG 700-MB HIGH CENTERED OVER SW KS SUSPECT
THAT SAID CONVECTIVE DEBRIS WILL SPREAD SLOWLY SE ALONG NE CORRIDOR. AS
SUCH HAVE SPREAD 85F MAXES TO ALONG NE CORRIDOR.

TONIGHT:
WITH AFORE-MENTIONED INVERTED RIDGE CONTINUING TO SPREAD S/SW ACROSS SRN
PLAINS STILL EXPECT LWR-DECK MOISTURE AXIS TO GET SHUNTED W OF KICT
COUNTRY. AS SUCH HAVE CONTINUED TREND OF LIMITING MENTION OF TSRA (20%)
TO ALONG WRN CORRIDOR.

MON & MON NIGHT:
TSRA POTENTIAL SHOULD SLOWLY INCREASE AS FRONT RANGE TROFFING INDUCES
LWR-DECK MOISTURE TO MIGRATE MORE N/NE TOWARD C KS. AS SUCH HAVE RAISED
POPS OVER C KS TO 25% MON NIGHT AS LOW-LEVEL JET GRADUALLY STRENGTHENS.
THIS IS FURTHER SUBSTANTIATED BY STEADILY INCREASING MOIST ISENTROPIC
ASCENT...ESPECIALLY IN 305-315K LAYER...THATLL TARGET WRN & NRN KS.

TUE & TUE NIGHT:
SLIGHT WARMING TREND ENSUES BOTH PERIODS AS AFORE-MENTIONED FRONT RANGE
TROF CONTINUES TO STRENGTHEN & MOVE SLOWLY E. TSRA POTENTIAL TO BE
NEARLY IDENTICAL TO MON & MON NIGHT.

WED-FRI:
ONLY CHANGE TO THESE PERIODS WAS TO RAISE MAXES THU DUE TO IMPRESSIVE
COMPRESSIONAL WARMING IN ADVANCE OF COLD FRONT THAT IS SCHEDULED TO
ARRIVE C KS LATE THU AFTERNOON. HAVE LEFT INHERITED TSRA FORECAST
UNCHANGED.

AVIATION......06Z TAFS: KRSL/KSLN/KHUT/KICT/KCNU.
WIDELY SCATTERED ELEVATED CONVECTION MAY AFFECT CENTRAL KANSAS
OVERNIGHT...AND WILL CONTINUE TO INDICATE WITH VCTS AT KRSL AND
KSLN. OTHERWISE LITTLE CHANGE FROM PREVIOUS ISSUANCE...WITH PATCHY
MVFR CIGS AND/OR VSBYS POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST
KANSAS AROUND DAWN. LIGHT EASTERLY COMPONENT WIND FLOW WILL CONTINUE
THROUGH THE FORECAST VALID PERIOD.

KED

&&

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    86  65  88  65 /  30  20  10  10
HUTCHINSON      86  65  88  64 /  60  20  10  20
NEWTON          85  64  88  63 /  40  10  10  10
ELDORADO        86  64  88  63 /  20  10  10  10
WINFIELD-KWLD   87  66  89  65 /  10  10  10  10
RUSSELL         86  63  88  64 /  70  20  20  30
GREAT BEND      87  64  89  64 /  70  20  20  20
SALINA          85  63  88  64 /  90  10  10  20
MCPHERSON       85  64  88  64 /  70  10  10  20
COFFEYVILLE     86  64  88  63 /  10  10   0  10
CHANUTE         85  62  87  62 /  10  10   0  10
IOLA            85  62  87  61 /  10  10   0  10
PARSONS-KPPF    86  63  88  63 /  10  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 24, 4:47 AM CST, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
547 AM CDT SUN AUG 24 2008

KSZ032-033-047>053-067>072-082-083-091>096-098>100-251100-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
547 AM CDT SUN AUG 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH
CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

NUMEROUS THUNDERSTORMS WILL CONTINUE TO SPREAD SLOWLY SOUTH
SOUTHEAST ACROSS CENTRAL KANSAS THIS MORNING...AND MAY REACH AS FAR
SOUTH AS HUTCHINSON AND NEWTON. THESE THUNDERSTORMS MAY BE QUITE
STRONG WITH LOCALIZED GUSTS OF 40 TO 50 MPH AND HEAVY RAINS.
FURTHER THUNDERSTORM DEVELOPMENT IS POSSIBLE THIS AFTERNOON ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS...A FEW OF WHICH MAY BE QUITE
STRONG WITH 40 TO 50 MPH GUSTS AND HALF INCH DIAMETER HAIL.

TONIGHT...A FEW THUNDERSTORMS ARE POSSIBLE GENERALLY ALONG AND WEST
OF I-135. ONCE AGAIN...THIS ACTIVITY MAY BE QUITE STRONG WITH GUSTS
TO AROUND 50 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A FEW THUNDERSTORMS ARE POSSIBLE OVER PRIMARILY CENTRAL KANSAS FROM
MONDAY THROUGH TUESDAY NIGHT. THERE IS A CHANCE THAT THUNDERSTORMS
WILL SPREAD SOUTHEAST ACROSS SOUTH-CENTRAL AND SOUTHEAST KANSAS
FROM WEDNESDAY THROUGH THURSDAY. A FEW THUNDERSTORMS MAY LURK OVER
SOUTH-CENTRAL AND SOUTHEAST KANSAS THURSDAY NIGHT. SOME OF THESE
THUNDERSTORMS MAY ALSO BE QUITE STRONG WITH 50 MPH WINDS AND HALF
INCH DIAMETER HAIL.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT
(LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

ES

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Russell

When
August 24, 7:30 AM CST to 10:30 AM CST
Where
Russell County, 5.71 mi S of Homer to 5.84 mi S of Homer
Cause
Heavy Rain
Property damage
$200
Crop damage
$100
Reported by
Newspaper
Coordinates
38.767, -98.732

Heavy rainfall washed out a culvert between Walters and Winterset Roads along 192nd Street south of Bunker Hill.

Flood, Lincoln

When
August 24, 8:40 AM CST to 10:40 AM CST
Where
Lincoln County, 3.5 mi N of Sylvan Grove to 2.65 mi NNW of Sylvan Grove
Cause
Heavy Rain
Property damage
$100
Crop damage
$100
Reported by
Law Enforcement
Coordinates
39.070, -98.390

Water was reported half way across HIghway 181 at highway marker 13. Creeks and waterways in the area ran near bank full.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 131068, 131069.